Alabama, 2008

Hail in Alabama, June 17, 2008

June 17, 2008 · NWS MOB · 2 events in 1 county or zone

Pulse thunderstorms produced large hail and damaging winds across parts of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Pulse thunderstorms produced large hail and damaging winds across parts of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 2:51 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 17, 2:51 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CDT TUE JUN 17 2008

.SHORT TERM TONIGHT AND WEDNESDAY...THUNDERSTORMS HAVE AGAIN DEVELOPED
ALONG THE SEA BREEZE FRONT AFFECTING OUR COASTAL COUNTIES AS WELL AS
OUT IN FRONT OF THE WEAK COLD FRONT PUSHING SOUTHWARD OVER CENTRAL
ALABAMA AND MISSISSIPPI. HOWEVER...AS WE MOVE TOWARD EVENING...CONVECTIVE
ACTIVITY WILL QUICKLY DISSIPATE AS WE LOSE OUR SURFACE HEATING AND
THE RESULTING LOW LEVEL INSTABILITY...HAVE LEFT MENTION OF ONLY
LINGERING ISOLATED THUNDERSTORMS IN CURRENT FORECAST PACKAGE FOR
EARLY THIS EVENING. THE COLD FRONT WILL PUSH OFFSHORE THIS EVENING
WITH POST FRONTAL WEATHER PROVIDING FAIR SKIES...COOLER AND DRIER
CONDITIONS. MOST OF THE COOLING THOUGH WILL BE REALIZED WITH
OVERNIGHT LOWS 5 TO 10 DEGREES COOLER THAN RECENT NIGHTS. FAIR SKIES
AND MAX SOLAR INSULATION WILL SOMEWHAT OFFSET WEAK COLD AIR
ADVECTION...EXPECT MAX TEMPS WEDNESDAY TO BE ONLY A FEW DEGREES
COOLER THAN RECENT HIGHS. /08

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...REGION REMAINS ON THE
BACKSIDE OF AN UPPER LEVEL LONG WAVE TROUGH...WHICH SHOULD HELP KEEP
DAYTIME TEMPERATURES A DEGREE OR TWO COOLER THAN WHAT WEVE
EXPERIENCED AS OF LATE. SHORTWAVES MOVING THROUGH THE PATTERN CREATE
DRY TO HUMID OSCILLATIONS. BY LATE THURSDAY A RETURN FLOW BEGINS TO
REESTABLISH ITSELF BRINGING A RETURN TO WARMER OVERNIGHT
LOWS...INCREASED DAYTIME HUMIDITY...AND SCATTERED SHOWERS AND
THUNDERSTORMS. THE GFS PROJECTS ANOTHER COLD FRONT MOVING ACROSS THE
SOUTHEASTERN UNITED STATES AND INTO THE GULF OF MEXICO SATURDAY
NIGHT...WITH THE ONSHORE RETURN FLOW BEGINNING AGAIN BY MONDAY. /08

&&

.MARINE...COOL FRONT EASING SOUTHWARD ACROSS THE DEEP SOUTH...IS
FORECAST TO MOVE ON OUT INTO THE GULF LATER TONIGHT AND INTO
WEDNESDAY. EXPECT TO SEE A NORTH-NORTHEAST COMPONENT TO THE WIND
INTO WEDNESDAY AS HIGH PRESSURE BUILDS EAST ACROSS THE SOUTHERN U.S.
WE THEN TREND TO A WEAK PRESSURE PATTERN...RESULTING IN A LIGHT FLOW
REGIME WITH WIND DIRECTION...RETURNING ONSHORE THURSDAY AND FRIDAY
DUE TO DIFFERENTIAL HEATING OVER LAND. A TROF OF SURFACE LOW
PRESSURE OVER THE SOUTHEAST THIS WEEKEND LOOKS TO RESULT IN LIGHT
WEST/NORTHWEST WINDS. DID NOT MAKE ANY CHANGES TO FORECAST SEA
HEIGHTS. /10

&&

.FIRE WEATHER...A WEAK COLD FRONT WILL PUSH THROUGH THE REGION FROM THE NORTHWEST
THIS EVENING. THUNDERSTORMS ARE HAVE DEVELOPED NEAR THE COAST...ALONG
THE SEA BREEZE FRONT AS WELL AS OVER CENTRAL ALABAMA AND MISSISSIPPI
IN ADVANCE OF THE APPROACHING COLD FRONT. CONVECTIVE ACTIVITY WILL
DIMINISH AROUND SUNSET AS WE LOSE SURFACE HEATING. THE COLD FRONT
WILL PUSH OFFSHORE THIS EVENING BRINGING AN END TO THUNDERSTORM
ACTIVITY. POST FRONTAL WINDS WILL PROVIDE DRIER AND SLIGHTLY COOLER
TEMPERATURES FOR THE NEXT COUPLE DAYS. RHS OVER THE INLAND FLORIDA
PANHANDLE MAY SKIRT WITH CRITICAL VALUES WEDNESDAY AFTERNOON FOR PERHAPS
AN HOUR OR TWO. /08

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      70  91  67  91 /  20  05  05  05
PENSACOLA   75  92  70  91 /  20  05  05  05
DESTIN      75  86  72  85 /  20  05  05  05
EVERGREEN   66  91  60  93 /  20  05  05  05
WAYNESBORO  67  91  60  91 /  20  05  05  05
CAMDEN      65  91  61  92 /  20  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 5:15 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT TUE JUN 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
615 AM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF COLD FRONT LATE
THIS AFTERNOON AND EARLY TONIGHT. DUE TO DRIER AIR PRESENT IN THE
MID TO UPPER LEVELS OF THE ATMOSPHERE A FEW THUNDERSTORMS MAY BECOME
STRONG OR SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

THE WET MICROBURST THREAT FOR TODAY IS MODERATE.

THUNDERSTORMS WILL MOVE SOUTHWARD TOWARDS THE COAST AND OFFSHORE
LATER TODAY AND THIS EVENING POSSIBLY MAKING HAZARDOUS CONDITIONS
FOR SMALL CRAFT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS IF THREATENING WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS CAN BE EXPECTED LATER IN THE WEEK AND OVER
THE WEEKEND IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE MOVING
EASTWARD ACROSS THE CENTRAL GULF STATES. A FEW STORMS MAY BECOME
STRONG TO SEVERE MOSTLY DURING THE AFTERNOON AND EVENING HOURS. AT
THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 17, 11:38 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT TUE JUN 17 2008

FLZ006-171815-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...FORT WALTON BEACH...
1238 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN OKALOOSA COUNTY...

AT 1238 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WRIGHT...AND MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WRIGHT...OCEAN CITY...EGLIN AFB...FORT WALTON BEACH...POSTIL AND
VALPARAISO THROUGH 115 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 17, 1:26 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
226 PM CDT TUE JUN 17 2008

FLZ004-171945-
COASTAL SANTA ROSA-
226 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN SANTA ROSA COUNTY...

AT 226 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF MILTON...AND MOVING SOUTHEAST AT 8 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL SANTA ROSA COUNTY THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 17, 2:10 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT TUE JUN 17 2008

ALZ061-063-172045-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
310 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER EASTERN MOBILE COUNTY...

AT 310 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER I10 AND I65 INTERSECTION...AND MOVING SOUTH AT 7
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SCHILLINGER AND THREE NOTCH...TILLMANS CORNER...MOBILE GREYHOUND
PARK...THEODORE AND I10 AND MCDONALD ROAD THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jun 17, 2:41 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
341 PM CDT TUE JUN 17 2008

ALZ063-172115-
LOWER MOBILE-
341 PM CDT TUE JUN 17 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 336 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR I10 AND MCDONALD ROAD...AND MOVING WEST AT 7 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HUTCHENS ELEMENTARY SCHOOL...GRAND BAY AND DEES THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 20 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mobile

When
June 17, 3:08 PM CST to 3:12 PM CST
Where
Mobile County, Irvington
Measured
0.88 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
30.500, -88.230

Several trees were toppled by thunderstorm wind gusts estimated at 70 mph.

Hail, Mobile

When
June 17, 4:37 PM CST to 4:39 PM CST
Where
Mobile County, 8.96 mi W of Gulf Crest
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
31.020, -88.379

Half dollar size from Earlville to Citronelle broke a window at a home in Earlville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110897, 110905.